Florida, 2011

Hail and Damaging Winds in Florida, May 27, 2011

May 27, 2011 · NWS JAX · 14 events in 4 counties and zones

Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone. Gusty winds occurred, but they were mostly associated with collapsing storms. Low level 850 mb winds were only 20 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 12:56 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 27, 12:56 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT FRI MAY 27 2011

.SYNOPSIS...SCATTERED THUNDERSTORMS FIRING UP ACROSS THE REGION
ALONG TAIL END OF SHORT WAVE TROUGH THAT IS PUSHING THROUGH THE
AREA. STORMS FORMING ALONG BOTH GULF AND ATLANTIC SEA BREEZES DUE TO
UNSTABLE AIR MASS AND WILL MOVE INLAND THIS AFTERNOON. RUC ANALYSIS
INDICATING A SECONDARY SHORT WAVE MOVING ACROSS SW GA AND THE
EASTERN FL PANHANDLE WHICH WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND EVE AND HELP ENHANCE MORE STORMS.

&&

.SHORT TERM (TONIGHT-MON)...

TONIGHT...SECONDARY SHORT WAVE WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY EVE WHICH WILL HELP ENHANCE STORMS PRODUCED BY
THE SEA BREEZES AND COLLISION OF OTHER BOUNDARIES. ATMOSPHERE IS
PRIMED FOR THUNDERSTORM DEVELOPMENT WITH STEEP LAPSE RATES NOTED IN
THE MID/UPPER LEVELS OF THE ATMOSPHERE. MAIN CONCERNS WITH THESE
STORMS WILL BE FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS. WE
FEEL THERE IS A LOW THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL AND DAMAGING WINDS. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE BETWEEN U.S. HIGHWAY 301 AND I-95 WHERE SEA-BREEZE
COLLISIONS WILL LIKELY OCCUR. MOST OF THE STORMS INITIALLY WILL BE
BETWEEN U.S. 301 AND I-95 AND THEN PUSH BACK TOWARDS I-95 AND THE
COAST DURING THE EARLY EVE. THUS CARRIED PREVIOUS FORECAST WHICH HAS
THE HIGHEST POPS (40%) NEAR THE EAST COAST FOR THIS EVE.

SATURDAY...THE SHORTWAVE TROUGH WILL MOVE EAST BECOMING SEPARATED
FROM THE NORTHERN STREAM AS A MEAN LAYER RIDGE REBUILDS NORTH OF THE
AREA. LEANING TOWARDS THE NAM WHICH SHOWS FLOW WEAK ENOUGH FOR SEA
BREEZE COLLISION INLAND IN THE LATE AFTERNOON WHICH WILL BE THE
FOCUS FOR SCATTERED STORMS. WEAK IMPULSES ROTATING BETWEEN THE
PERIPHERY OF THE RIDGE AND THE TROUGH OFFSHORE MAY HELP ENHANCE SOME
OF THE STORMS INLAND ESP ALONG THE COLLISION. WARMING ALOFT WILL
HELP MINIMIZE SEVERE POTENTIAL AND OVERALL COVERAGE OF STORMS. THE
ONSHORE FLOW WILL KEEP BEACHES COOLER WHILE INLAND AREAS WILL SEE
TEMPS RETURN TO THE LOWER 90S.

SUNDAY/MONDAY...MEAN LAYER (1000-500 MB) RIDGE BUILDS NORTH OF THE
AREA WHICH WILL RESULT IN A DEEP EASTERLY FLOW AND ENHANCE THE EAST
COAST SEA BREEZE. THE UPPER LOW OFFSHORE WILL GRADUALLY MOVE SOUTH
AND WEAKEN. IMPULSES ROTATING AROUND THE LOW MAY HELP SET OFF A FEW
ISOLATED STORMS NEAR THE COAST IN THE MORNING AND INLAND DURING THE
AFTERNOON. HIGH TEMPS COOLER ALONG THE COAST (MID 80S) AND HOTTER
INLAND (LOWER 90S).

.LONG TERM (TUE-FRI)...NO CHANGES. PREV DISCUSSION...WED TUTT LOW
RETROGRADES OVER THE FL PANHANDLE WITH SILENT 10% POPS EXPECTED
LOCALLY DUE TO UPPER SUBSIDENCE OVER THE AREA. THU AND FRI A WEAK
SFC FRONT SAGS SLOWLY SOUTHWARD FROM THE NORTH AND A SURGE OF
MOISTURE IS EXPECTED ACROSS S FL...THUS HAVE TRENDED TOWARD A LOW
CHANCE OF 20% POPS FOR THE LATER HALF OF THE FORECAST PERIOD. TEMPS
WILL CONTINUE AROUND NEAR 90 INLAND TO MID 80S COAST DUE TO ELY
FLOW.

&&

.AVIATION...NUMEROUS STORMS ARE EXPECTED THIS AFTERNOON FROM
SHORT WAVE AND HAVE TEMPO IFR VSBY/MVFR CIGS AND WIND GUSTS
TO 30 KNOTS 18Z-23Z AT ALL TERMINALS. SOME TAFS MAY NEED
FURTHER REFINEMENTS DEPENDING ON EXACT PLACEMENT AND MOTION
OF STORMS. OTHERWISE HAVE VCTS TIL 01Z-02Z.

&&

.MARINE...STRONG THUNDERSTORMS WILL LIKELY ESTABLISH OVER THE LOCAL
MAINLAND THIS AFTERNOON...WITH THE POTENTIAL FOR SOME OF THESE
THUNDERSTORMS TO BACKTRACK TO THE COAST LATE THIS AFTERNOON. AS
ADVERTISED...ONSHORE FLOW LATE IN THE WEEKEND AND INTO EARLY NEXT
WEEK WILL PUSH CONDS INTO SCEC HEADLINE LEVELS...AND POSSIBLY
ADVISORIES...BUT TOO EARLY TO ISSUE ANY HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  92  65  92 /  40  20  10  10
SSI  73  86  73  85 /  40  20  10  20
JAX  68  88  68  87 /  40  20  10  20
SGJ  71  87  71  85 /  40  20  10  20
GNV  64  92  65  91 /  30  30  20  20
OCF  66  91  66  91 /  20  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ECZ/SP
Hazardous weather outlook, May 27, 1:45 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EDT FRI MAY 27 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280744-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
245 AM EDT FRI MAY 27 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG STORMS WITH HAIL POSSIBLE TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS INLAND
SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY THIS MORNING IN
ADVANCE OF A SURFACE COLD FRONT. STORMS WILL PROGRESS GRADUALLY
EASTWARD THROUGH EARLY AFTERNOON...WITH NUMEROUS ACTIVITY LIKELY
ACROSS INLAND AREAS WHERE THE SEA BREEZES AND OUTFLOW BOUNDARIES ARE
EXPECTED TO FOCUS. STORM MOTION WILL BE RELATIVELY LIGHT WITH A
GRADUAL DRIFT TO THE EAST SOUTHEAST AROUND 10 MPH OR LESS. THE MAIN
CONVECTIVE CONCERNS TODAY WILL BE HAIL AND FREQUENT LIGHTNING. GUSTY
WINDS WILL ALSO BE POSSIBLE IN COLLAPSING CELLS. STORMS WILL FOCUS
NEAR THE ATLANTIC COAST THIS EVENING...THEN DECREASE IN COVERAGE BY
MIDNIGHT.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF
RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES
SOUTHEAST OF WAYCROSS.  SMOKE WILL SPREAD NORTH THEN NORTHWEST
TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301
AND 1.  VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE
WILL BE REDUCED TO LESS THAN A MILE.  PEOPLE WHO HAVE RESPIRATORY
ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING
INDOORS.  MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN
VISIBILITY.  U.S. 1 REMAINS CLOSED NEAR THE FIRE.  STATE ROAD 121
BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE
TO INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, May 27, 12:50 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT FRI MAY 27 2011

GAZ154-165-166-271815-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
150 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN GLYNN
AND NORTHEASTERN CAMDEN COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 215 PM EDT...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF DOVER BLUFF...OR 8
MILES WEST OF JEKYLL ISLAND...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND DOVER BLUFF...ST. SIMONS...
JEKYLL ISLAND...GLYNN HAVEN AND BRUNSWICK THROUGH 215 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8138 3102 8141 3101 8139 3099 8140
      3101 8144 3098 8148 3097 8146 3093 8160
      3110 8168 3112 8164 3111 8161 3114 8160
      3122 8138 3113 8134
TIME...MOT...LOC 1750Z 249DEG 9KT 3105 8154

SHASHY
Special weather statement, May 27, 1:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT FRI MAY 27 2011

FLZ025-271845-
DUVAL-
214 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 245 PM EDT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF OCEANWAY...OR 5 MILES
EAST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY
THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3041 8166 3053 8170 3057 8161 3056 8161
      3056 8159 3054 8158 3054 8156 3047 8151
TIME...MOT...LOC 1815Z 236DEG 3KT 3050 8162

SHULER
Local storm report, May 27, 1:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             OCEANWAY                30.47N 81.63W
05/27/2011  E0.50 INCH       DUVAL              FL   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED NEAR FIRST COAST HIGH SCHOOL AT
            SUMMER BEEEZE AND APPLE CREEK RD

&&

AWALKER
Special weather statement, May 27, 1:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT FRI MAY 27 2011

GAZ165-166-271915-
COASTAL CAMDEN-INLAND CAMDEN-
231 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 315 PM
EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES EAST OF WAVERLY...OR 9 MILES
NORTHEAST OF WOODBINE...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY AND DOVER BLUFF
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3095 8169 3112 8176 3114 8171 3111 8163
      3112 8162 3111 8161 3113 8156 3109 8157
      3108 8156 3108 8153 3103 8148 3104 8146
      3101 8144
TIME...MOT...LOC 1831Z 248DEG 8KT 3107 8163

SHASHY
Special weather statement, May 27, 1:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI MAY 27 2011

FLZ037-038-040-271915-
FLAGLER-MARION-PUTNAM-
245 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...NORTHEASTERN MARION AND WESTERN FLAGLER COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WELAKA...OR 7 MILES
SOUTHWEST OF POMONA PARK...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SATSUMA...WELAKA...POMONA
PARK...GEORGETOWN...LAKE COMO...CRESCENT CITY AND ANDALUSIA THROUGH
315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2934 8139 2934 8142 2939 8143 2937 8145
      2935 8152 2939 8183 2961 8181 2957 8143
TIME...MOT...LOC 1846Z 288DEG 9KT 2945 8169

SHULER
Special weather statement, May 27, 1:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT FRI MAY 27 2011

FLZ024-271930-
NASSAU-
252 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL NASSAU
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 330 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF CALLAHAN...MOVING EAST
AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
CALLAHAN THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3074 8171 3060 8166 3051 8185 3068 8192
TIME...MOT...LOC 1853Z 249DEG 12KT 3063 8179

SHULER

The radar

The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 27, 2:10 PM EST
Where
Putnam County, 0.6 mi W of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.550, -81.660

Trees were blown down in Satsuma. The time was based on radar.

Thunderstorm Wind, Putnam

When
May 27, 2:35 PM EST
Where
Putnam County, East Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.650, -81.600

Trees were blown down in East Palatka. The time was based on radar.

Hail, St. Johns

When
May 27, 2:45 PM EST
Where
St. Johns County, 0.6 mi W of Byrd
Measured
1 in hail
Reported by
Public
Coordinates
29.670, -81.480

Quarter size hail was reported near Cracker Swamp Road.

Hail, Duval

When
May 27, 3:00 PM EST
Where
Duval County, 0.91 mi SE of Englewood
Measured
0.88 in hail
Reported by
Public
Coordinates
30.410, -81.710

Nickel size hail was reported near the Highlands.

Hail, St. Johns

When
May 27, 3:05 PM EST
Where
St. Johns County, 0.91 mi NW of Bakersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.910, -81.490

Penny size hail was observed in Bakersville.

Hail, Duval

When
May 27, 3:11 PM EST
Where
Duval County, 1.38 mi N of Englewood
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.440, -81.723

Golf ball size hail was reported at Interstate 295 and Dunn Avenue.

Hail, Duval

When
May 27, 3:15 PM EST
Where
Duval County, 1.38 mi WNW of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
30.440, -81.720

Quarter size hail was reported from the intersection of Dunn Ave. and Interstate 295.

Funnel Cloud, St. Johns

When
May 27, 3:15 PM EST
Where
St. Johns County, 2.16 mi NNE of College Park
Reported by
Fire Department/Rescue
Coordinates
29.910, -81.340

A funnel cloud was observed on Whitney Street.

Hail, Duval

When
May 27, 3:17 PM EST
Where
Duval County, 0.6 mi NNE of Garden City
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.439, -81.698

Golf ball size hail reports were relayed from the intersection of Dunn Ave. and Lem Turner Blvd.

Thunderstorm Wind, Clay

When
May 27, 3:20 PM EST
Where
Clay County, 0.91 mi SW of Walkill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.920, -81.680

Trees were blown down south of Green Cove Springs.

Hail, St. Johns

When
May 27, 3:30 PM EST
Where
St. Johns County, 4.19 mi N of Bakersville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.960, -81.470

Near golf ball size hail was reported at Palms Plus. No damage was reported.

Hail, Clay

When
May 27, 3:40 PM EST
Where
Clay County, Green Cove Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
30.000, -81.680

Golf ball size hail was reported in Green Cove Springs.

Hail, St. Johns

When
May 27, 3:45 PM EST
Where
St. Johns County, 1.51 mi NNE of Durbin
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -81.440

Quarter size hail was reported at the Palm Valley Golf Club.

Thunderstorm Wind, Duval

When
May 27, 4:15 PM EST
Where
Duval County, 0.91 mi SW of Plummers
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.170, -81.640

A large tree was blown down blocking Scott Mill Road in Mandarin. The time was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295803, 295802, 295792, 295793, 295814, 295794, 295811, 295816, 295810, 295798, 295795, 295796, 295797, 295800.